CHICAGO (CBS) — Chicago police and federal agents have launched an investigation into the cause of a spike in heroin overdoses this week on the city’s West Side.

The Chicago Fire Department said paramedics saw heroin overdoses skyrocket this week. In a span of 24 hours, at least 23 people overdosed on heroin on the West Side. So far, one of those victims has died.

Police Department spokesman Anthony Guglielmi said investigators are trying to determine if heroin being sold in the area recently has been tainted with something.

The investigation will be carried out by the department’s High-Intensity Drug Trafficking Area (HIDTA) Task Force, and the U.S. Drug Enforcement Administration.

Sources said the man who died refused to get on a stretcher, and became combative after paramedics revived him with Narcan. He had recently been released from the hospital after another heroin overdose, when he was rushed back Friday morning.

Many victims have been taken to the emergency room at John H. Stroger Jr. Hospital of Cook County.

“There was nine in a day … in a fairly short period of time, which is unusual,” said Dr. Steven Bowman, an emergency medicine physician at Stroger Hospital.

Authorities said the questionable batches of heroin might have been cu t with fentanyl, a pain killer that is much more potent than heroin.

“It’s very concerning, because fentanyl in itself is 30 to 40 times more potent than heroin,” Bowman said.

Some users have said current batches are not as potent, so they’re using more of the drug to get high. Hotspots include areas along Pulaski Road near Lake and Madison streets, and in many public parks on the West Side.

Next to Stroger Hospital, syringes were seen stashed in the bough of a tree, and two more had fallen to the ground.

Bowman said heroin use is at epidemic levels now in the city and suburbs.

“Heroin is pervasive. The heroin is in all parts of the community. It’s not necessarily just a drug that people in the inner city use,” he said.

Fire Department Cmdr. Frank Velez said paramedics and other first responders have been equipped with extra doses of Narcan, a nasal spray form of the heroin antidote naloxone, which can save the life of someone who has overdosed if administered in time.